No One Likes Hypoglycemia


People who take insulin or pills that cause the pancreas to make more insulin can get hypoglycemia, the medical term for low blood glucose (sugar).  It occurs when your blood glucose is less than 70 milligrams per deciliter.  You may also feel low if you have a high blood glucose level that suddenly drops to a lower level, even if it is not below 70.

If you have low blood glucose, you may feel:  sweaty, hungry, shaky, anxious, confused, moody, dizzy.

Everyone has his/her own set of symptoms.  Tell your friends and family what your symptoms are, especially if they occur often.  Then, if for some reason you cannot treat yourself, someone else can help.

When it comes to treating low blood glucose, use the “Rule of 15”.  That means consuming 15 grams of carbohydrate and then waiting 15 minutes.  Check your blood glucose at the end of 15 minutes.  If it is still below 70, consume another 15 grams of carbohydrate.  Repeat the rule of 15 until your blood glucose is above 70.

You may feel so bad when you have low blood glucose that you consume too much carbohydrate.  This will just make your blood glucose go high, and then you have another problem.  Big swings in blood glucose over time may increase your risk for diabetic complications.

Good choices for treating your low blood glucose are:  glucose tablets or gels (check package for the amount equal to 15 grams of carbohydrate, since it can vary); 5-6 pieces of Life Savers candy; 4 ounces of juice; 4 ounces of soft drink containing sugar.

If you are unconscious or too confused with hypoglycemia, your friends or family should not treat you with food or drink.  They can inject a substance called glucagons if they have been trained to do so, or they should call 9-1-1.

A few people have “hypoglycemia unawareness”.  This happens when you cannot sense a low blood sugar level until you are nearly unconscious or too confused to treat yourself.

If you experience hypoglycemia often, discuss it with your healthcare provider.  You may need to adjust your diabetes medicine dose or how you take it; change your eating habits; be more careful about alcohol use; eat more food when you exercise; be checked for some other medical condition that lowers your blood glucose.

You may need to see a certified diabetes educator and/or a dietitian to get a “tune-up” for your diabetes self-care if these things may be the issue.  Protect yourself from hypoglycemia.  Always carry fast-acting carbohydrate so you can treat the problem if it occurs.

Check your blood glucose before driving or using other big machinery and before and after exercise.  ALWAYS wear a visible diabetes ID like a medical ID bracelet or necklace, so if you need help, someone will know you have diabetes and act quickly.

Questions???  Call me in Columbus at 706.653.4200.

By Joanne Cavis 

About these ads

About Save a Dime on 9

Save a Dime with 9 is part of WTVM's continuing effort to reach out to the community. Our ConsumerWatch team is constantly digging for deals and information that can help you and your family stretch your dollar. There are lots of other good savings blogs and websites out there, but Save a Dime saves you time and money because we're a one stop shop. Where else can you get free tax advice, tips on couponing and even the scoop on the latest tech gadgets all in one place? The answer...you're here! So let's start our savings journey together. If you have a blog idea for us, send an email to consumerwatch@wtvm.com. Please include a phone number so that we can reach you, if necessary.
This entry was posted in Save a Dime on 9. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s